Alert archive / Wyoming / High Wind Warnings in 2022
High Wind Warning 10, NWS Cheyenne, WY
NWS Cheyenne, WY issued this high wind warning at Jan 23, 2022, 1:09 AM MST for 4 counties in Wyoming. It took effect at Jan 23, 2022, 11:17 AM MST. It was in force for 14 hr. 2 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jan 23, 2022, 1:09 AM MST (08:09 UTC)
- In effect from
- Jan 23, 2022, 11:17 AM MST
- Expired
- Jan 24, 2022, 1:23 AM MST
- In force
- 14 hr
- Issued by
- NWS Cheyenne, WY
Counties Albany County, WY, Carbon County, WY, Laramie County, WY, Platte County, WY
The radar
The Cheyenne radar (KCYS), 88 km from the middle of the area, began a volume at 08:13 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jan 23, 12:20 PM MST | HIGH SUST WINDS 40 | 1 Sse Bordeaux, WY | MESONET STATION KBRX 1.4 S BORDEAUX (WYDOT). |
| Jan 23, 6:32 PM MST | NON-TSTM WND GST 57 | 3 Ese Elk Mountain, WY | COUNTY ROAD 402 WYDOT SITE. SUSTAINED WINDS 29 MPH. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
The nearest sounding before it
Riverton, WY (KRIW), launched 00:00Z, 8.2 hours before the alert went out and 278 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 3979 m above ground
- 0-6 km bulk shear
- 38 kt
- 0-1 km storm-relative helicity
- 64 m²/s²
- 0-3 km storm-relative helicity
- 78 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
012 WWUS75 KCYS 230809 NPWCYS URGENT - WEATHER MESSAGE National Weather Service Cheyenne WY 109 AM MST Sun Jan 23 2022 WYZ106-110-240000- /O.NEW.KCYS.HW.W.0010.220123T2100Z-220124T1200Z/ Central Laramie Range and Southwest Platte County- North Snowy Range Foothills- Including the cities of Bordeaux, Arlington, and Elk Mountain 109 AM MST Sun Jan 23 2022 ...HIGH WIND WARNING IN EFFECT FROM 2 PM THIS AFTERNOON TO 5 AM MST MONDAY... * WHAT...West winds 30 to 40 mph with gusts up to 65 mph expected. * WHERE...Central Laramie Range and Southwest Platte County and North Snowy Range Foothills. * WHEN...From 2 PM this afternoon to 5 AM MST Monday. * IMPACTS...Mainly to transportation. Strong cross winds will be hazardous to light weight and high profile vehicles, including campers and tractor trailers. PRECAUTIONARY/PREPAREDNESS ACTIONS... People should avoid being outside in forested areas and around trees and branches. If possible, remain in the lower levels of your home during the windstorm, and avoid windows. Use caution if you must drive. && $$
3 follow-up statements
013 WWUS75 KCYS 231817 NPWCYS URGENT - WEATHER MESSAGE National Weather Service Cheyenne WY 1117 AM MST Sun Jan 23 2022 WYZ106-240230- /O.EXT.KCYS.HW.W.0010.220123T1817Z-220124T1200Z/ Central Laramie Range and Southwest Platte County- Including the city of Bordeaux 1117 AM MST Sun Jan 23 2022 ...HIGH WIND WARNING NOW IN EFFECT UNTIL 5 AM MST MONDAY... * WHAT...West winds 35 to 45 mph with gusts up to 65 mph expected. * WHERE...Central Laramie Range and Southwest Platte County including the Bordeaux area along Interstate 25 between Wheatland and Chugwater. * WHEN...Until 5 AM MST Monday. * IMPACTS...Mainly to transportation. Strong cross winds will be hazardous to light weight and high profile vehicles, including campers and tractor trailers. PRECAUTIONARY/PREPAREDNESS ACTIONS... A High Wind Warning means a hazardous high wind event is expected or occurring. Sustained wind speeds of at least 40 mph or gusts of 58 mph or more can lead to property damage. && $$ WYZ110-240230- /O.CON.KCYS.HW.W.0010.220123T2100Z-220124T1200Z/ North Snowy Range Foothills- Including the cities of Arlington and Elk Mountain 1117 AM MST Sun Jan 23 2022 ...HIGH WIND WARNING REMAINS IN EFFECT FROM 2PM THIS AFTERNOON UNTIL 5 AM MST MONDAY... * WHAT...West winds 30 to 40 mph with gusts up to 65 mph expected. * WHERE...North Snowy Range Foothills including the Arlington and Elk Mountain areas along Interstate 80. * WHEN...From 2 PM this afternoon to 5 AM MST Monday. * IMPACTS...Mainly to transportation. Strong cross winds will be hazardous to light weight and high profile vehicles, including campers and tractor trailers. PRECAUTIONARY/PREPAREDNESS ACTIONS... A High Wind Warning means a hazardous high wind event is expected or occurring. Sustained wind speeds of at least 40 mph or gusts of 58 mph or more can lead to property damage. && $$
243 WWUS75 KCYS 232049 NPWCYS URGENT - WEATHER MESSAGE National Weather Service Cheyenne WY 149 PM MST Sun Jan 23 2022 WYZ106-241200- /O.CON.KCYS.HW.W.0010.000000T0000Z-220124T1200Z/ Central Laramie Range and Southwest Platte County- Including the city of Bordeaux 149 PM MST Sun Jan 23 2022 ...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 5 AM MST MONDAY... * WHAT...West winds 35 to 45 mph with gusts up to 65 mph expected. * WHERE...Central Laramie Range and Southwest Platte County including the Bordeaux area along Interstate 25 between Wheatland and Chugwater. * WHEN...Until 5 AM MST Monday. * IMPACTS...Mainly to transportation. Strong cross winds will be hazardous to light weight and high profile vehicles, including campers and tractor trailers. PRECAUTIONARY/PREPAREDNESS ACTIONS... A High Wind Warning means a hazardous high wind event is expected or occurring. Sustained wind speeds of at least 40 mph or gusts of 58 mph or more can lead to property damage. && $$ WYZ110-241200- /O.CON.KCYS.HW.W.0010.220123T2100Z-220124T1200Z/ North Snowy Range Foothills- Including the cities of Arlington and Elk Mountain 149 PM MST Sun Jan 23 2022 ...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 5 AM MST MONDAY... * WHAT...West winds 30 to 40 mph with gusts up to 65 mph expected. * WHERE...North Snowy Range Foothills including the Arlington and Elk Mountain areas along Interstate 80. * WHEN...From 2 PM this afternoon to 5 AM MST Monday. * IMPACTS...Mainly to transportation. Strong cross winds will be hazardous to light weight and high profile vehicles, including campers and tractor trailers. PRECAUTIONARY/PREPAREDNESS ACTIONS... A High Wind Warning means a hazardous high wind event is expected or occurring. Sustained wind speeds of at least 40 mph or gusts of 58 mph or more can lead to property damage. && $$
247 WWUS75 KCYS 240823 NPWCYS URGENT - WEATHER MESSAGE National Weather Service Cheyenne WY 123 AM MST Mon Jan 24 2022 WYZ106-110-240930- /O.CAN.KCYS.HW.W.0010.000000T0000Z-220124T1200Z/ Central Laramie Range and Southwest Platte County- North Snowy Range Foothills- Including the cities of Bordeaux, Arlington, and Elk Mountain 123 AM MST Mon Jan 24 2022 ...HIGH WIND WARNING IS CANCELLED... Winds have eased early this morning and are not expected to reach warning levels the rest of the morning. Therefore...the High Wind Warning has been expired early. Drivers could still see gusts of 40 to 45 mph at both Arlington and Bordeaux...but warning level winds are not expected. $$
What forecasters said that day
The local office's own words before this high wind warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cheyenne, WY wrote its last area forecast discussion before this high wind warning went out at Jan 22, 10:32 PM MST, 2 hours 37 minutes earlier.
Area forecast discussion, Jan 22, 10:32 PM MST, 2 hours 37 minutes before
Area Forecast Discussion National Weather Service Cheyenne WY 1032 PM MST Sat Jan 22 2022 .SHORT TERM...(This evening through Sunday) Issued at 202 PM MST Sat Jan 22 2022 Fairly quiet weather across the region this weekend. In the near term, the main focus of the forecast is on a marginal strong wind event possible Sunday night. It is a nice day across our area for late January, with temperatures climbing to slightly above average this afternoon. Satellite shows mainly clear skies, with the exception of a few wispy high clouds moving through in the prevailing northwest flow aloft, and some low stratus in northern Carbon county that is slowly burning off. Winds have picked up a bit this afternoon but gusts are mostly staying below 35-40 knots. On the synoptic scale, we are stuck between a strong ridge over the west coast and a broad longwave trough persisting to the east. The ridge is pushing further to the west this afternoon, which is responsible for the warming temperatures today and tomorrow. 700mb temperatures today are around -6 to -8C, but should warm to around -2 to -4C tomorrow. Thus, we expect a rather warm day, especially east of the Laramie range. Rawlins and Laramie will likely end up in the mid to upper 30s, while mid to upper 40s will prevail to the east. We could see some areas reach the lower 50s, more likely in the North Platte valley and lower elevations of the Nebraska panhandle. The next shortwave will move south from Canada tomorrow into Monday and force the ridge to retrograde slightly. As the jet stream shifts south across Montana and Wyoming, we will have to watch for increasing winds again. This event still appears marginal. The 700- mb winds are not impressive, with the GFS only showing winds around 40 knots. 700-mb gradients are also quite low for consideration of high winds, possibly due to the more northwest to southeast orientation of the height contours. That being said, fairly strong surface high pressure remains entrenched over the basins to our west, and the movement of a weak surface low across the northern Great Plains on Sunday night will lead to fairly strong MSLP gradients across our wind prone gaps. In-house guidance shows about a 40 to 50% probability of high wind criteria being reached at Arlington. At Bordeaux, the main things working against high wind are the lack of significant descent in the latest GFS, as well as the somewhat unfavorable WNW flow aloft. The GFS does show a roughly 5 mb MSLP gradient across the Laramie range, so it is possible the low level gradients could still activate strong flow through the gap despite unfavorable conditions aloft. Confidence remains too low to issue any headlines at this time, but later shifts will have to continue to monitor the Sunday night timeframe for strong winds. On Monday, 700-mb temperatures will start to decline as the next system approaches. We expect to see increasing cloud cover and cooler temperatures than Sunday, followed by increasing precipitation chances which will be explored in the long term section below. .LONG TERM...(Sunday night through Saturday) Issued at 202 PM MST Sat Jan 22 2022 Progressive shortwave will move southeast across the Central Rockies Monday night and Tuesday morning, producing widespread snowfall. Latest QPF guidance has increased a bit since 00Z, so accumulations were nudged upward. Amounts along the WY I-80 Corridor range between 2 and 4 inches, heaviest over the I-80 Summit. The North Laramie Range may receive 2 inches, with the remainder of the CWA between 0.5 and 1 inch. Pronounced upper level low and longwave trough over Hudson Bay combined with a stout upper level ridge along the West Coast will maintain an active northwest flow aloft, allowing several shortwaves to track southeast across the Rockies and High Plains through the end of next week. The passage of these shortwaves will keep the low level pressure/height gradients elevated. Cannot rule out enhanced mountain waves contributing to stronger winds over the wind corridors Wednesday and Friday-Saturday. The combination of the in-house random forest probabilities of 40-60 percent for high winds and progged 850/700mb gradients, increased wind speeds in the grids for Bordeaux and Arlington during these time periods. Wednesday through Friday will bring drier conditions, along with near to above average temperatures as the upper level ridge out west translates east into the region. For the weekend, model guidance begins to vary quite a bit between the Euro/GFS/Canadian as to whether or not the upper level ridge will break down across our cwa as another round of northwest flow aloft and chances for precipitation may occur once again. && .AVIATION...(For the 06Z TAFS through 06Z Sunday night) Issued at 1023 PM MST Sat Jan 22 2022 An area of low-level stratus is spreading slowly south across east central Wyo and the northern Neb Panhandle late this evening. MVFR ceilings cannot be ruled out at KCDR/KAIA/KBFF through 12z, though the most likely scenario appears to be for ceilings to lower to 5k feet AGL or so. Otherwise, VFR prevails with SCT to BKN skies near 15k feet AGL. Wind gusts 25 to 35 knots will be possible over most terminals during the late morning/early afternoon on Sunday. && .FIRE WEATHER... Issued at 202 PM MST Sat Jan 22 2022 Minimal fire weather concerns over the next several days due to recent precipitation and higher humidity. Breezy conditions are expected Sunday, but minimum humidities are expected to remain around or above 30%. Cooler temperatures and higher humidity on Monday with breezy northwest flow. The next chance for precipitation will be Monday night into Tuesday, where we expect fairly widespread but light precipitation across the area again. && .CYS WATCHES/WARNINGS/ADVISORIES... WY...None. NE...None. && SHORT TERM...MN LONG TERM...MAJ/BW AVIATION...CLH FIRE WEATHER...MN
Hazardous weather outlook, Jan 22, 4:15 AM MST, 20 hours 54 minutes before
Hazardous Weather Outlook National Weather Service Cheyenne WY 415 AM MST Sat Jan 22 2022 WYZ101>119-231115- Converse County Lower Elevations-Niobrara County- North Laramie Range-Ferris/Seminoe/Shirley Mountains- Shirley Basin-Central Laramie Range and Southwest Platte County- East Platte County-Goshen County-Central Carbon County- North Snowy Range Foothills-Southwest Carbon County- Sierra Madre Range-Upper North Platte River Basin-Snowy Range- Laramie Valley-South Laramie Range-South Laramie Range Foothills- Central Laramie County-East Laramie County- 415 AM MST Sat Jan 22 2022 This hazardous weather outlook is for portions of east central Wyoming...south central Wyoming and southeast Wyoming. .DAY ONE...TODAY AND TONIGHT No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY Strong winds are possible for the wind prone areas of southeast Wyoming Monday as a cold front approaches from the northwest. Snow returns to the forecast Monday night into Tuesday next week. Minor accumulations are possible. .Spotter information statement... Spotter activation will not be needed. NEZ002-003-019>021-054-055-095-096-231115- Dawes County-Box Butte County-Scotts Bluff County-Banner County- Morrill County-Kimball County-Cheyenne County- Northern Sioux County-Southern Sioux County- 415 AM MST Sat Jan 22 2022 This hazardous weather outlook is for portions of panhandle Nebraska. .DAY ONE...TODAY AND TONIGHT No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY Snow returns to the forecast Monday night into Tuesday next week. Minor accumulations are possible. .Spotter information statement... Spotter activation will not be needed.
Nearby
High Wind Warnings in Wyoming, 2022Every high wind warning in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.